Pennsylvania, 2002Flash Flooding in Pennsylvania, July 23, 2002
July 23, 2002 · NWS PBZ · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 1:50 PM EST, 25 minutes earlier.
Area forecast discussion, Jul 23, 1:50 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT TUE JUL 23 2002
LINE OF SHRA/TSRA BISECTING CWA ATTM FM SW TO NE IN ADVANCE OF COLD
FRONT...STARTING TO LAY OUT MORE W-E. ACRS S CNTRL OH...
WELL-DEFINED ROTATION SHOWING UP ON RADAR LOOP AS MID-LVL VORT
DVLPG. EXPECT THIS WAVE TO RIDE ALG W-E BOUNDARY STRETCHING OUT
ACRS SRN CWA. GIVEN THIS...WL ISSUE FFA FOR SRN TIER COUNTIES OF
CWA AS THIS WAVE WL CONT TO ENHANCE CONVECTION ALG THIS BOUNDARY.
ALTHO FFG VALUES FAIRLY HIGH...THESE STORMS/PSBL TRAINING COULD
PRODUCE HIGH RAINFALL TOTALS OF OVER 2-3 INCHES.
FOR RMDR OF FCST...BIGGEST QUESTION IS WHAT TO DO FOR WED-THURS.
ETA CONTS TO ADVERTISE INVERTED SFC TROF EXTNDG ACRS CWA WHICH APPRS
TO BE A BIT OVERDONE. NGM/AVN TAKE DRIER SOLN...KEEPING MAJORITY OF
ACTIVITY SUPPRESSED TO OUR SOUTH. FOR NOW...WL CONT TO KEEP CHC
SHRA/TSRA CONFINED TO SRN TIER COUNTIES FOR WED AND FOR
THURSDAY...WITH SO MUCH UNCERTAINTY BTWN MODELS WL TAKE
NGM/AVN/CONTINUITY SOLN AND KEEP AREA DRY.
NEXT BEST CHC FOR PRECIP WL BE ON FRI AND INTO SAT WITH NEXT H5 S/W
CROSSING AREA.
STRAGER
.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ057>059...OHZ068>069.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ031>032.
WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ003>004...WVZ012...WVZ021>023...WVZ041.
In the hours before
Special weather statement, Jul 23, 11:45 AM EST, 2 hours 30 minutes before
PAZ016-023-030-231815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT TUE JUL 23 2002
...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA...
A LINE OF SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH
JEFFERSON...INDIANA AND WESTMORELAND COUNTIES OVER THE NEXT HOUR OR
SO. AT THIS TIME THE MAIN THREAT FROM THESE STORMS WILL BE VERY
HEAVY DOWNPOURS. RAINFALL OF 1 TO 1.5 INCHES IN A SHORT PERIOD OF
TIME CAN BE EXPECTED. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE
ALSO A POSSIBILITY. MOVEMENT OF THESE STORMS IS TO THE EAST
SOUTHEAST AT AROUND 20 TO 25 MPH.
Flash Flood, Fayette
- When
- July 23, 2:15 PM EST to 4:15 PM EST
- Where
- Fayette County, Uniontown
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -79.647 (the zone’s center; the record gives no point)
Thunderstorms producing nearly 2 inches of rain in less than an hour created street flooding in downtown Uniontown, as well as along US Route 40 just west of town.
Flash Flood, Greene
- When
- July 23, 4:15 PM EST to 6:30 PM EST
- Where
- Greene County, Brave
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.854, -80.223 (the zone’s center; the record gives no point)
Torrential thunderstorm rains produced minor roadway and basement flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 23, 20021 death · 1 injured · 1 event
- Rip Current in North Carolina, July 23, 20021 death · 1 event
- Heat in California, July 23, 20021 death · 1 event
- Tornado and Damaging Winds in Massachusetts, July 23, 2002$684,000 · F1 · 17 events
- Flooding and Hail in Georgia, July 23, 2002$1.0 million · 1.75 in hail · 15 events
- Damaging Winds and Lightning Strikes in Maine, July 23, 2002$450,000 · 50 kt wind · 10 events
- Flash Flood in Alaska, July 23, 2002$450,000 · 1 event
- Flash Flood in Colorado, July 23, 2002$400,000 · 1 event
- Dust Storm and Damaging Winds in Arizona, July 23, 20021 injured · $200,000 · 59 kt wind · 3 events
- Damaging Winds in New York, July 23, 2002$130,000 · 12 events
- Damaging Wind in Tennessee, July 23, 20023 injured · $40,000 · 1 event
- Lightning Strike in Alabama, July 23, 2002$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308277, 5308278.